I'm a 27 year old female, with controlled high blood pressure. I take 25mg of Toprol XL daily.
Ever since starting a stressful job 7 months ago, every once and a while I get a pounding heart sensation. Which only happens when I'm sleeping. Could be at night or even a nap. My heart beat at the time feels regular, and is usually around 84 bpm when it happens. It's a horrible feeling.
I did see my doctor who did an EKG and that was normal. He said I am out of shape and I need to control my stress. I've considered going back and asking about a holter monitor, but it could happen once or twice a month, if that, and I worry it might be hard to catch.
I do notice it more when I'm very over tired, or stressed. It does seem like I'm just feeling my normal heart beat, only it's much louder. I've read a lot about people with "skipped" heart beats. But mine is nothing like that. It's just pound, pound, pound. Thanks so much for your time.
Some people are able to experience the sensation of the heart beating more then others.
An event monitor would be more efficient at recording your rhythm if that is the path you choose. Certainly, with HTN at age 27 you should really focus on getting yourself in better cardiovascular condition.
The sound of your symptoms do sound stress related. I would discuss an overall plan to try to lose weight, cope with stress and get into better condition with your physician.
Hi. Once or twice a month is perfect. Maybe you could ask your doc about going off the toprol, and getting the event recorder for a month. These things continuosly log about 45 seconds of data into non-volatile memory. When you feel the blip you only need to push the buttom sometime within the next 45 seconds and .... TADA ... you have the thing for your cardiologist.
By the way, someone recently told me that it is more common to feel these things in your sleep. Indeed I had an event monitor on when I had a bunch of blips in my sleep. I did wake and push the button. It turned out that those blips amounted to nothing but a couple of PVC's: when it happened it felt like a lot more.
I have pounding that I feel almost all the time. I am thin and perhaps that is a factor. Also, it is always more prominent when I lay on my left side becasue the heart is closer to the surface of the chest.
To WPWGuy, SOrry about asking you this now but in a previous post the maximum for comments was reached and I could not post.
You mentioned previously about the excellent care and followup you received at the Cleveland clinic. This would be ideal for me since I am way off in the Virgin islands and followup care would be critical. I do have PACs/PVCs and never stopped hearing my pounding heart beats following triple CABG, aortic valve replacement and aortic aneurysm repair all done simultaneously 4 years ago in Puerto Rico where incidentally I cannot find any EPs. Do you mind referring me to any particular MD or EP at Cleveland who might be best for my condition. I would be very grateful for your comments or anyone else associated with the Cleveland clinic.
Chris, I am uniquely unqualified to suggest a doc for your situation. Selecting the right doc is difficult, I know, as the people who know best (cardiologists) are sometimes reluctant to make specific referrals and can even be offended...
I made a couple of intuitive guesses for my circumstances and decided to make a visit to the clinic, and one to the U of Penn. Both of these insitutions posts information about their doctors on their websites, and these days you can use the internet to find out all sorts of stuff, particularly if a doctor is making news. Sites such as this one, as well as the U of Penn expose some of the doctors on a more tangible level, and give you a better feeling for what you are dealing with. Regional magazines such as Philidelphia magazine, Seattle magazine, or indianapolis magazine usually have a once a year feaure which amounts to a vote as to what local docs are considered to be the best (as perceived by peers in the area), and I know one doctor whos was selected as best more than one year in a row. Its not to say that a doctor isn't any good if he's not making news, or is not as popular as others. But, if information is on the net, and the info tells you positive things, that can be one necessary but not sufficient criteria for validating a doc. Then talking to other cardiologists and professionals, as well as to the doctor himself, can give you a better clue.
All of this applies only if you have time to mess with it. If you dont, I suggest making an appointment at the clinic. It is possible to be seen by someone within a week, and the doctor that assesses you can help determine who you should see.
I have the heart pounding constantly for the last couple of years also. I think it is probably due to stress and something that I am eating. Some days are better than others. I do have the flip flopping every now and then. The pounding started when I started taking a bunch of different vitamins and was on hormones. I was put on atenolol and after coming off all the vitamins and hormones I got better but didn't completely go away. The pounding in my ears when I would lay on the pillow at night was awful and developed insomonia. I had an episode of just the palpatations about 10 years ago after taking Ginko Biloba. My body reacts strangely to meds. Well, anyways I have been on atenolol and like I said somedays are better than others. I went to the cardiologist yesterday for a checkup and he gave me an event monitor. Have no clue what it will do because if they are trying to catch the fluttering that I have now and then they will be over by the time I record them. My ekg was normal yesterday. Alcohol really throws the pounding for a loop....and love to socialize. I really am relieved that other people have this problem and that it doesn't sound serious. Can atenolol cause pounding even though it is suppose to help it? My blood pressure was 140/90 at the drs yesterday and pulse 60. He would have increased the atenolol but pulse was too low. At home my blood pressure runs on an average 120/80. Guess you could call it white coat syndrome!
I am currently taking 50 mg of Metoprolol each morning for an irregular heart beat. Probably about every 4 nights I cannot sleep due to a loud pounding in my chest and then it going away. I also get anxious at night sometimes when I am about to fall asleep and it causes me to take a deep breath like I have just woken up from a nightmare. Is this normal?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.